Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 41, NWS Pittsburgh, PA

June 8, 2014Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 8, 2014, 4:09 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2014, 4:09 PM EDT (20:09 UTC)
Expired
Jun 8, 2014, 5:00 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:21 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 8, 3:21 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT SUN JUN 8 2014

.SYNOPSIS...
AFTER SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING...MONDAY IS EXPECTED TO BE DRY. THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL RETURN TO THE FORECAST ON TUESDAY AND LAST
THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
LOW PRESSURE OVER CENTRAL OHIO WILL CONTINUE TO PULL TO THE
NORTHEAST. WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS HAVE
BLOSSOMED OVER THE REGION...WITH THIS ACTIVITY EXPECTED TO CONTINUE
INTO THE EVENING HOURS. IF ANY SEVERE THUNDERSTORM ACTIVITY
DEVELOPS...STRONG WINDS WOULD BE THE BIGGEST CONCERN DUE TO DEEPER
SHEAR MOVING INTO THE REGION. BULK OF PRECIPITATION SHOULD CLEAR
EASTERN OHIO AND THE NORTHERN WEST VIRGINIA PANHANDLE BY
SUNSET...WITH THE REST OF THE REGION DRYING OUT BY MIDNIGHT. EVEN AS
PRECIPITATION ENDS...NOT MUCH DRY AIR WILL MOVE INTO THE
REGION...WITH ANY CLEARING LIKELY LIMITED TO OHIO COUNTIES. REST OF
THE REGION WILL REMAIN CLOUDY OVERNIGHT...WITH CLOUDS CONTINUING
INTO MONDAY. WITH THE LOW FILLING AS IT MOVES INTO EASTERN
PENNSYLVANIA...HAVE PULLED THE CHANCE OF RAIN ACROSS EASTERN
COUNTIES WITH LITTLE SUPPORT FOR PRECIPITATION TO CONTINUE.
CONSIDERING CLOUD COVER...OHIO COUNTIES WILL EXPERIENCE A BIGGER
SWING IN TEMPERATURES OVER THE NEXT 24 HOURS DUE TO GREATER
RADIATIONAL COOLING TONIGHT AND MORE SUNSHINE ON MONDAY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UPPER LEVEL TROUGH CURRENTLY ACROSS THE ROCKIES WILL BE THE MAIN
WEATHER PLAYER FOR THE MIDDLE OF THE WEEK. AS THIS TROUGH MOVES
SLOWLY EASTWARD...IT WILL SPAWN A SURFACE LOW ACROSS TEXAS THAT WILL
SHIFT TO THE NORTHEAST. BY TUESDAY MORNING A WARM FRONT WILL LIE
JUST SOUTH OF THE MASON-DIXON LINE AND MOVE NORTH TUESDAY AND
TUESDAY NIGHT. WHILE THE FRONT WILL HAVE PLENTY OF MOISTURE TO WORK
WITH...STILL UNSURE AS TO JUST HOW STRONG THE FORCING WILL BE FOR
PRECIPITATION. ON WEDNESDAY THE LOW WILL SHIFT FROM SOUTHERN INDIANA
TOWARDS MICHIGAN. HAVE KEPT CHANCE POPS IN THE FORECAST THROUGH MUCH
OF THIS TIME PERIOD WITH A LACK OF CONFIDENCE TO COMMIT TO LIKELY
POPS AT ANY GIVEN TIME. EXPECT TEMPERATURES TO BE ABOVE NORMAL
THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FOR THE MOST PART...THE DETERMINISTIC MODELS CONTINUE TO REMAIN
CLOSE TO EACH OTHER IN RESPECT TO THE UPPER LEVEL
PATTERN...LIFTING A 500MB LOW NORTHWARD TOWARDS THE GREAT LAKES
THROUGH FRIDAY. AND AT THE SAME TIME DRAGGING A SURFACE FRONT
SLOWLY CROSS THE REGION. HOWEVER...THERE SEEM TO BE SOME INHERENT
DIFFERENCES IN HOW THE MODELS HANDLE SHORTWAVES WITHIN THE FLOW
FRIDAY...WITH THE NEWEST GFS BRINGING IN ANOTHER SHORTWAVE AND
LINGERING PRECIPITATION A BIT LONGER THAN THE PREVIOUS RUNS. WILL
NEGLECT THIS FOR NOW AND END PRECIP CHANCES BY FRIDAY EVENING AS
HIGH PRESSURE BUILDS OVERHEAD. WENT WITH A BLEND OF HPC
GUIDANCE/MEX VALUES FOR TEMPS THROUGH THE PERIOD...WHICH KEPT
HIGHS NEAR SEASONAL VALUES.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
FURTHER SHWR AND TSTM DVLPMNT IN CONJUNCTION WITH ENCROACHING
STRATOCU...AND EVENTUAL FOG AND ST TNGT...WL CONTRIBUTE TO
DETERIORATED CONDITIONS THROUGH TNGT. IFR WL INTIALLY BE LTD TO
TSTMS...BUT MORE WIDESPREAD POTENTIAL IS POSSIBLE TNGT AS WEAK
CDFNT SLIDES ACRS THE REGION IN THE WAKE OF TDAS LOW PRES CROSSING.

VARIABLE SFC WND IS ASSOCIATION WITH THE CROSSING LOW PRES WL TAKE
ON A MORE WNWLY COMPONENT WITH PASSAGE OF THE SYSTEM THIS EVE.

.OUTLOOK.../MONDAY THROUGH THURSDAY/...
A SERIES OF CROSSING DISTURBANCES WL SPPRT PERIODIC RESTRICTIONS
THROUGH MIDWEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 8, 3:41 AM EDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 AM EDT SUN JUN 8 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-090745-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
341 AM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 8, 3:14 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SUN JUN 8 2014

PAZ029-073>076-082000-
FAYETTE PA-FAYETTE RIDGES PA-WASHINGTON PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-
314 PM EDT SUN JUN 8 2014

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHWESTERN FAYETTE AND SOUTHERN WESTMORELAND COUNTIES...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF BELLE VERNON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  MONESSEN...           CHARLEROI...          CALIFORNIA...
  BROWNSVILLE...        BELLE VERNON...       DONORA...
  PERRYOPOLIS...        WEST NEWTON...        NEW STANTON...
  MOUNT PLEASANT...     GREENSBURG...         LATROBE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4041 7936 4019 7921 3997 7988 4013 7999

FRIES
Special weather statement, Jun 8, 4:01 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SUN JUN 8 2014

PAZ023-073>076-082045-
FAYETTE PA-FAYETTE RIDGES PA-INDIANA PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-
401 PM EDT SUN JUN 8 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE...SOUTH CENTRAL
INDIANA AND SOUTHEASTERN WESTMORELAND COUNTIES...

AT 400 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTH OF DERRY TO 2 MILES NORTHWEST OF UNIONTOWN...MOVING EAST AT 25
MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

  LOCATIONS IMPACTED INCLUDE...
  WALTERSBURG...        MOUNT PLEASANT...     MASONTOWN...
  DERRY...              UNIONTOWN...          CONNELLSVILLE...
  DUNBAR...             LIGONIER...           DONEGAL...
  NEW FLORENCE...       SEVEN SPRINGS...
  LAUREL MOUNTAIN STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4036 7899 4015 7916 4011 7918 4010 7919
      4011 7920 4007 7926 3995 7936 3984 7993
      4035 7933 4045 7894

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:14 PM EDTSpecial Weather StatementPBZWestmoreland46 min
Jun 8, 4:01 PM EDTSpecial Weather StatementPBZFayette44 min
Jun 8, 5:53 PM EDTSpecial Weather StatementPBZAllegheny37 min
Jun 8, 6:46 PM EDTSpecial Weather StatementPBZIndiana44 min
Jun 8, 4:48 PM EDTSpecial Weather StatementPBZTucker42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.